Arizona, 2021Flash Flooding and Damaging Wind in Arizona, August 10 to 12, 2021
August 10 to 12, 2021 · NWS TWC · 15 events in 2 counties and zones
Multiple rounds of thunderstorms developed and drifted slowly across southeast Arizona from the early morning hours of August 10 through the late night/early morning hours of August 12. Individual storms produced rain of 1 to 2 inches per hour, but some locations where multiple thunderstorm events occurred received 3 to 5 inches of rain during the period.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $419,000
- Crop damage
- None recorded
- Events
- 15
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Multiple rounds of thunderstorms developed and drifted slowly across southeast Arizona from the early morning hours of August 10 through the late night/early morning hours of August 12. Individual storms produced rain of 1 to 2 inches per hour, but some locations where multiple thunderstorm events occurred received 3 to 5 inches of rain during the period. The result was numerous reports of flash flooding, road closures and swift water rescues, especially in Pima and Cochise counties.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tucson, AZ wrote its last area forecast discussion before the first event at Aug 10, 2:34 AM MST, 2 hours 56 minutes earlier.
Area forecast discussion, Aug 10, 2:34 AM MST, 2 hours 56 minutes before
Area Forecast Discussion
National Weather Service Tucson AZ
234 AM MST Tue Aug 10 2021
.SYNOPSIS...Increasing shower and thunderstorm chances will bring
temperatures a few degrees below average much of this week. Some
storms will generate strong winds and heavy rain.
&&
.DISCUSSION...With high pressure now east of the area again, a
deep southerly flow has returned to SE AZ. Plenty of moisture with
precipitable water values ranging from 1.15 inches near the New
Mexico border to 1.8 inches in the lower deserts. Surface
dewpoints holding easily in the 60s with a long steady fetch of
additional moisture pushing up from the south.
Expect a daily chance of showers and thunderstorms the next few
days before a strong inverted trough pushes slowly in from the
east Friday and Saturday. By then high pressure will be rebuilding
through the central Great Basin to our north. This will reinforce
strong organized thunderstorm outflow from the Mogollon Rim that
should push deep into the lower deserts in the late afternoon and
evening hours. So, severe and flash flood threat to end the week.
&&
.AVIATION...Valid through 11/12Z.
Mostly SCT-BKN clouds 10-14k ft MSL. Isolated to scattered SHRA/TSRA
expected, mainly in afternoon and evening hours. Local MVFR
conditions and gusty winds with SHRA/TSRA. Outside of SHRA/TSRA,
SFC winds will be less than 10 kts following a normal diurnal flow
of sly/sely during the night/early morning and mainly wly/nwly
late morning through afternoon. Aviation discussion not updated
for TAF amendments.
&&
.FIRE WEATHER...Ample moisture this week along with periodic
mid level disturbances will result in at least a mid grade monsoon
pattern. Given the higher levels of moisture and cloud coverage,
temperatures will be cooler this week. Strong, erratic winds and
locally heavy rainfall will be possible with any stronger storms
that develop. 20-foot winds will generally be less than 15 mph when
not influenced by thunderstorms.
&&
.TWC WATCHES/WARNINGS/ADVISORIES...
None.
&&
Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson
In the hours before
Special weather statement, Aug 10, 4:44 AM MST, 46 minutes before
Special Weather Statement
National Weather Service Tucson AZ
444 AM MST Tue Aug 10 2021
AZZ504-514-101230-
Santa Catalina and Rincon Mountains including Mount
Lemmon/Summerhaven-Tucson Metro Area including Tucson/Green
Valley/Marana/Vail-
444 AM MST Tue Aug 10 2021
...A strong thunderstorm will impact portions of northeastern Pima
County through 530 AM MST...
At 442 AM MST, Doppler radar was tracking a strong thunderstorm over
Marana, moving north at 5 mph.
HAZARD...Winds in excess of 35 mph and brief heavy rain.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Marana, Casas Adobes, Flowing Wells, Tortolita, Catalina State Park,
Catalina Foothills, Picture Rocks and Dove Mountain.
This includes the following highways...
Interstate 10 between mile markers 235 and 251.
Route 77 between mile markers 71 and 86.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3227 11094 3236 11123 3250 11125 3249 11089
TIME...MOT...LOC 1142Z 193DEG 5KT 3242 11111
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH
MeyerEvent by event
12 flash flood, 1 thunderstorm wind, 1 heavy rain, 1 lightning. Local standard time, as filed.
Flash Flood, Pima
- When
- August 10, 5:30 AM MST to 6:30 AM MST
- Where
- Pima County, 16.84 mi N of Anegam to 12 mi NNE of Anegam
- Cause
- Heavy Rain
- Property damage
- $1,000
- Reported by
- Emergency Manager
- Coordinates
- 32.612, -112.000
Heavy rain of 1.5 in less than one hour near Kohatk resulted in minor flooding of two homes in that village.
Thunderstorm Wind, Pima
- When
- August 10, 6:47 AM MST
- Where
- Pima County, 1.81 mi NW of Willow Canyon
- Measured
- 56 kt (64 mph) measured gust
- Reported by
- RAWS
- Coordinates
- 32.400, -110.720
Scout Camp RAWS measured a thunderstorm wind gust to 64 mph.
Flash Flood, Pima
- When
- August 10, 7:15 AM MST to 9:30 AM MST
- Where
- Pima County, 5.1 mi SSW of Mt Lemmon to 4.06 mi NNW of Casas Adobes
- Cause
- Heavy Rain / Burn Area
- Property damage
- $10,000
- Reported by
- Fire Department/Rescue
- Coordinates
- 32.385, -110.821
Two to four inches of rain in less than two hours over the Bighorn burn scar area in the Santa Catalina Mountains caused flash flooding of several washes and roadways. Sutherland Wash rose over 5 feet at a gauge just east of Oro Valley and the Canada del Oro Wash also rose, especially downstream of its confluence with the Sutherland Wash. Downstream flash flooding resulted at Overton Rd where 5 people were rescued from two different vehicles which were swept downstream.
Flash Flood, Pima
- When
- August 10, 8:30 AM MST to 9:30 AM MST
- Where
- Pima County, 2.01 mi SSW of Mt Lemmon to 2.21 mi NE of Sabino
- Cause
- Heavy Rain
- Reported by
- Park/Forest Service
- Coordinates
- 32.424, -110.796
Over one inch of rain in less than an hour caused flash flooding in Sabino Canyon Recreation area and the closure of roadways. Several hikers were stranded and needed to be rescued after floodwaters rose.
Flash Flood, Cochise
- When
- August 10, 1:51 PM MST to 4:00 PM MST
- Where
- Cochise County, 4.72 mi W of Palominas to 6.68 mi WNW of Hereford
- Cause
- Heavy Rain
- Property damage
- $2,000
- Reported by
- County Official
- Coordinates
- 31.384, -110.200
Heavy rain of 2 to 3 inches in less than an hour caused flash flooding of several roads in the Sierra Vista area including Moson Rd. and Nevada Rd. A fence near a residence was downed by a wall of water. The water line to the home was also damaged.
Flash Flood, Cochise
- When
- August 10, 3:00 PM MST to 4:30 PM MST
- Where
- Cochise County, 6.56 mi W of Mc Neal to 6.99 mi NNE of Bisbee
- Cause
- Heavy Rain
- Reported by
- County Official
- Coordinates
- 31.612, -109.781
Two inches of rain in less than an hour caused flash flooding across Davis Rd. between Tombstone and McNeal.
Flash Flood, Pima
- When
- August 10, 8:15 PM MST to 9:15 PM MST
- Where
- Pima County, 1.54 mi NE of Kaihon Kug to 0.9 mi SW of Vainom Kug
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 32.065, -112.000
Two inches of rain in less than an hour caused flash flooding across Highway 86 near Indian Route 26 northwest of Sells.
Heavy Rain, Pima
- When
- August 10, 10:30 PM MST to August 11, 12:30 AM MST
- Where
- Pima County, 2.43 mi N of (Dma)davis Monthan A
- Property damage
- $150,000
- Reported by
- Broadcast Media
- Coordinates
- 32.205, -110.877
Two inches of rain caused the ceiling to collapse in an apartment complex near 22nd and Craycroft. Twelve apartments sustained damage.
Flash Flood, Pima
- When
- August 10, 11:30 PM MST to August 11, 4:00 AM MST
- Where
- Pima County, 2.67 mi N of (Dma)davis Monthan A to 2.23 mi ENE of Tucson
- Cause
- Heavy Rain
- Property damage
- $250,000
- Reported by
- County Official
- Coordinates
- 32.208, -110.874
A large area of two inches of rain occurred in three hours in east Tucson, generally east of Craycroft Rd. to the Rincon Mts. with more than 4 inches of rain from Broadway and Wilmot to Tanque Verde and Pantano Rds. Numerous roads were flooded or damaged including Pima Rd. and Robb Wash. Several swift water rescues of motorists occurred including one vehicle washed downstream near Camino Loma Alta and Old Spanish Trail. Alamo Wash left its banks and flooded several homes between Pima and Speedway.
Flash Flood, Pima
- When
- August 10, 11:45 PM MST to August 11, 12:30 AM MST
- Where
- Pima County, 4.57 mi ENE of Casas Adobes to 3.77 mi NNE of Tucson
- Cause
- Heavy Rain
- Reported by
- County Official
- Coordinates
- 32.338, -110.904
One inch of rain in less than 1 hour in Catalina Foothills caused flash flooding of River Rd. near Pontatoc Rd.
Lightning, Pima
- When
- August 11, 3:00 AM MST
- Where
- Pima County, 2.15 mi SE of Green Vly
- Property damage
- $1,000
- Reported by
- Fire Department/Rescue
- Coordinates
- 31.879, -110.943
Lightning struck a house on N Sweet Heather Way in Green Valley causing a small attic fire, which was quickly extinguished.
Flash Flood, Pima
- When
- August 11, 3:00 AM MST to 5:00 AM MST
- Where
- Pima County, 2.88 mi SW of Continental to 4.31 mi WSW of Green Vly
- Cause
- Heavy Rain
- Reported by
- Newspaper
- Coordinates
- 31.823, -111.017
Heavy rain of 2 to 3.5 in 90 minutes caused flash flooding of washes and the closure of many roadways in Green Valley.
Flash Flood, Pima
- When
- August 11, 5:00 AM MST to 7:00 AM MST
- Where
- Pima County, 3.44 mi WSW of Twin Buttes to 5.21 mi ESE of Twin Buttes
- Cause
- Heavy Rain
- Reported by
- Newspaper
- Coordinates
- 31.883, -111.125
Heavy rain of 1 to 2 in 90 minutes caused flash flooding in rural areas west of Green Valley. Mission Rd. north of Duval Mine Rd. was closed.
Flash Flood, Cochise
- When
- August 11, 2:45 PM MST to 5:30 PM MST
- Where
- Cochise County, 1.26 mi SSE of Double Abode to 3.95 mi SSW of (Dug)bisbee Douglas
- Cause
- Heavy Rain
- Property damage
- $5,000
- Reported by
- Law Enforcement
- Coordinates
- 31.454, -109.689
One to two inches of rain in less than an hour along Whitewater Draw caused flash flooding downstream where a vehicle abandoned in floodwaters was swept downstream at Kings Hwy. Brooks Rd. was also closed.
Flash Flood, Pima
- When
- August 12, 1:00 AM MST to 4:00 AM MST
- Where
- Pima County, 3.66 mi SSE of Tuscon Marana Nw Airport to 7.87 mi ENE of Old Tuscon
- Cause
- Heavy Rain
- Reported by
- Department of Highways
- Coordinates
- 32.371, -111.197
A broad area of 1.5 of rain, with pockets of 3 to 4, fell in less than 90 minutes and caused numerous road closures from Picture Rocks to Saguaro National Park West to southeast of Three Points. Kinney Rd. near Sonora Desert Museum was one of the major roads that was closed due to flooding.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Heavy Rain
- Rainfall totals unusual for the place and season that did not produce a flood.
- Lightning
- A lightning strike that killed, injured or caused damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Excessive Heat in Missouri, August 10 to 12, 202119 injured · 3 events
- Hail in Kansas, August 10, 2021$6.4 million · 2.75 in hail · 4 events
- Damaging Winds and Lightning Strikes in Maryland, August 10, 2021$2.6 million · 57 kt wind · 18 events
- Flash Flood in Michigan, August 10, 2021$1.3 million · 1 event
- Flash Flooding and Hail in Michigan, August 10 to 11, 20211 injured · $392,000 · 51 kt wind · 16 events
- Damaging Winds in Wisconsin, August 10, 2021$272,000 · 67 kt wind · 14 events
- Hail and Damaging Winds in Virginia, August 10, 2021$154,000 · 1.75 in hail · 20 events
- Damaging Winds in Michigan, August 10, 2021$230,000 · 64 kt wind · 9 events
- Hail and Damaging Winds in Georgia, August 10 to 11, 2021$75,000 · 1 in hail · 14 events
- Tornado and Flood in Illinois, August 10, 202160 kt wind · 51 events
- Hail and Damaging Winds in Kansas, August 10, 2021$55,000 · 1.75 in hail · 12 events
- Hail and Damaging Winds in Virginia, August 10, 2021$48,000 · 1 in hail · 14 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 981160, 981167, 981164, 981166, 981169, 981168, 981170, 981173, 981171, 981172, 981174, 981221, 981222, 981225, 981231.